Research output

Article in Newspaper/Magazine ()

Using mathematics at AIM to outwit mosquitoes

Farkas JZ, Gourley S, Liu R & Yakubu A (2016) Using mathematics at AIM to outwit mosquitoes, Notices of the American Mathematical Society, 3.2016, 63 (3), pp. 292-293.

First paragraph: Wolbachia (Figure 1) is a reproductive parasite that infects arthropod species, including mosquitoes, all over the world. Only infected females can pass on Wolbachia infection to their offspring, and therefore Wolbachia has evolved to maximise its spread by manipulating reproductive processes to enhance the production of infected females. These manipulations include feminisation (resulting in genetic males developing as females), cytoplasmic incompatibility (which prevents Wolbachia-infected males from successfully mating with females that do not have the same Wolbachia type), and male killing (which results in increased food availability for surviving female progeny). However, it is also known that Wolbachia can block or reduce replication of viruses of mosquito-borne diseases such as dengue fever and West Nile virus (WNv). What if Wolbachia infection could be used as a biological control tool to fight mosquito-borne diseases such as WNv?

AuthorsFarkas Jozsef Zoltan, Gourley Stephen, Liu Rongsong, Yakubu Abdul-Aziz
Publication date03/2016
PublisherAmerican Mathematical Society
Place of publicationProvidence, RI
ISSN 0002-9920

Notices of the American Mathematical Society: Volume 63, Issue 3

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal